Back to Ask the Diabetes Team Ask the Diabetes Team

From Arizona, USA:

What do you do when your blood sugars are low, and you have high ketones?


There are several ways in which this situation can arise, but in someone with diabetes the most common is that an insufficiency of insulin has arisen because of a missed injection or perhaps an intercurrent infection. This leads to treatment of the DKA [diabetic ketoacidosis] with extra insulin. Normally in this process both carbohydrate and fat metabolism are restored synchronously, but sometimes the insulin reduces blood glucose levels to normal before the ketones are cleared. This is always a situation that requires liaison with your son's diabetes care team over the details.

In principal though, the need is to give small doses of Humalog or NovoLog every two hours or Regular every three hours until the urine ketones are small or less or the blood ketones are less than 0.6 mmol/L, and at the same time orange juice should be given plentifully to replace water and potassium, wash out ketones and bring blood sugars up to over 120mg/dl [6.7 mmol/L]. Very occasionally it may be necessary to give glucose intravenously.


Original posting 3 Jul 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.